Medical Questions? Ask a Doctor Online!
has the had a CT or MRI of the brain?
I don't believe so. I don't think they suspect a stroke or TIA at this time.
well, they should do one, since a stroke can affect the ability to swallow
but the psychotropic drugs can as well
Well, she's currently not taking any of the psychotropic drugs, and our concern is that abrupt withdrawal might be a factor is her sudden inability to swallow anything. She had been weaned down to 5mg.from a much higher doseage about six months ago (she should never have been on the higher dose).
yes, that is what I referring to
Can you elaborate on how withdrawal od this (or any psychotropic drug) might cause an ability to swallow/tongue rolling. I'm a bit suspicious, because she was admitted due to her sudden inability to swallow and having aspirated a pureed meal (she wasn't used to puree, having been on a mechanical soft diet for quite some time). So the swallowing issue commenced before the drugs had been d/c'd. However, if the drugs themselves can cause any of this, the problem may not be limited to withdrawal. I just can't imagine that abruptly stopping these drugs would not cause some potentially serious side effects, especially for an 80 year old woman who is already compromised with other serious health issues. Should we still push for a CT scan? I don't think she's in any condition to withstand an MRI.
Psychotropic drugs can cause a dystonic reactoin
this is the rolling of the tongue, difficulty swallowing
This occurs at any time taking the medication
Even AFTER taking the medication
It is not a withdrawal issue
the problem is that this is usually permanent
That being said, another cause could be a stroke
Could the fact that her Risperdal dosage was gradually (and substantially) decreased over time have caused her increasing difficulty to swallow before this severe episode? Are there any psychotropic drugs that are less likely to cause this? If the drugs (even after they've been d/c's) are the culprit, what's the best way to address this? We're being asked to authorize placement of a peg tube, but feel we should fully investigate why she can't swallowing before taking such a drastic step.
No, the reduction makes no difference at that point
Are you saying that this is an irreversible side effect of this drug? Is there nothing we can do to restore some function? If not, she will essentially become a hospice patient, which is a very serious consequence. Shouldn't someone have explored whether her gradual difficulty swallowing could be a result of these drugs?
well how long ago did this happen?
How long ago did she begin to have some swallowing issues?
I think the first we became aware of it was last year - while she was in post-hospital re-hab. Their speech therapist felt she was having some difficulty at that time, and put her on a mechanical soft diet. When she recently sent home from the hospital (she was just re-admitted about a week ago), we discovered they had again changed her diet (to pureed). It was at this point that she visibly began having difficulty, and aspirated food. I'm wondering why no one would have been looking at these drugs as a possible source of the problem. I should also add that for years, she has been talking with a low, guttural, slurred speech. Once they determined she didn't have a stroke (at least at that time), nothing much was done about it, other than occasional consults with speech therapists. Now I'm wondering if this was also due to the drugs. Is this irreversible? If so, we may be looking at 'end of life' decisions, which would be a serious and tragic consequence of drugs, and doctor's failure to identify their effect on her.
Well, the condition she has is termed tardive dyskinesia
This is not necessarily the fault of anyone
this is an idiosyncratic reaction
some drugs are more prone to it
risperdal is less likely to do this than haldol
but it does happen
And it can happen after the drugs are terminated
sometimes it resolves, more often it does not
Of course the doctor has some responsibility here. If this swallowing problem is idiopathic, the first thing a physician should do is look at the meds the patient is taking. That's med school 101. So, are you saying that there's likely no treatment for the swallowing disorder - and that she's doomed to a feeding tube?
Well, discontinuing the medication at that point may not have helped
I am just telling you the facts
it is a unfortunate idiosyncratic reaction to psychotropic drugs
it is hard to diagnose
>If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.
I understand that this may not be what you wanted to hear
My job is to give you objective and correct information
With that in mind, I hope that you will leave me positive feedback for my time and expertise
I'm not looking to be told what I want to hear, but if in two minutes, you were able to identify that this is not an uncommon side effect (and in fact, there are pages and pages of information online about the connection between this drug and tardive dyskinesia), it is difficult for me to understand how none of her doctors thought to examine this as a possible cause. What would be the possible treatment for this? Could this drug also be the cause of her long-term, slurred speech?
Sometimes benadryl or cogentin can help, but sometimes not
It can affect her long term slurry speech, because her tongue, which is responsible for articulation cannot work well
So if it wasn't a stroke, then this is likely what it is
Another possibility is pseudobulbar palsy
You can read about it here
IN regards XXXXX XXXXX I can figure this out, because we have been talking for almost 50 minutes about it
Thank you, XXXXX XXXXX very helpful. If I have additional questions regarding this problem, I will request you.
And I am listening, which is what other doctors don't do.
I hope that I provided you with excellent service? :)
are you still there
Yes - I'm on the phone, but will give you an excellent rating. This only took 50 minutes because of typing and delays. The point is, you readily knew that there's what appears to be a common connection between this drug and swallowing/aspiration issues. Her won doctors should have known this, especially as her diet was changing form general to mechanical soft to pureed within a year's time.
I understand your frustration. Keep me posted... and thanks for the rating. I will check in with you in a week
I meant her OWN doctors.